Welcome, Guest. Please login or register.
September 16, 2019, 09:13:30 pm

Login with username, password and session length


Members
Stats
  • Total Posts: 54376
  • Total Topics: 4617
  • Online Today: 66
  • Online Ever: 1314
  • (June 22, 2016, 05:23:42 am)
Users Online
Users: 0
Guests: 38
Total: 38

Welcome

Welcome to the Hep Forums, a round-the-clock discussion area for people who have Hepatitis B, C or a co-infection, their friends and family and others with questions about hepatitis and liver health. Check in frequently to read what others have to say, post your comments, and hopefully learn more about how you can reach your own health goals.

Privacy Warning: Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.
  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.
  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.
  • Product advertisement (including links); banners; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from the Hep Forum Moderators.
Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Found relieft for persistent post treatment RUQ discomfort  (Read 1553 times)

0 Members and 1 Guest are viewing this topic.

Offline RiverRock

  • Newbie
  • Posts: 1
Found relieft for persistent post treatment RUQ discomfort
« on: February 13, 2019, 09:22:59 am »
I participated in the Gilead trial for sofosbuvir and ledipasvir and have been disease free for years since. However, like many I continued to have chronic pain in the upper right quadrant.

Finally, I have found relief from the discomfort. It was found by using a cheap diabetes drug that has been used for decades, metformin.

My interest in metformin emerged from several years of research in oncology. My spouse developed breast cancer nine years ago. She is also taking metformin for its anti-cancer stem properties (she started on metformin after two recurrences). As it turns out the biology of aging and cancer have lot in common.

I started taking metformin not because have diabetes but because of my interest in longevity and a desire to delay or lessen the ravages of aging. Every year since the Gilead trial have had annual metabolic profiles done and the results are all in normal ranges.

I was not expecting metformin to change how my liver felt.  I was taking it because of the evidence of its effect on cancer and longevity.

Initially on I wasn't consistent about taking it daily. Over time I became more disciplined, taking one 850mg instant release tablet once daily. In time I realized that the liver pain had subsided and that it was due to the metformin. Stopping the drug the discomfort would gradually return. Back on it the pain goes away. 

Recently I was reading about the action of metformin and how the drug decreases the size of hepatocytes. I suspect this may be the mechanism behind the pain relief. If there is scaring and the liver swells it would explain the relief.

For some people metformin has the side effect of intestinal cramping, my spouse has this but I do not. It seems that circadian rhythms play a role in preventing or lessening this side effect. We have found that taking it in the evening around 8:00 - 9:00 pm eliminates this side effect.

I hope this information may help others in finding relief.

Offline Mugwump

  • Member
  • Posts: 759
  • My number of posts means nothing, piscor ergo sum!
Re: Found relieft for persistent post treatment RUQ discomfort
« Reply #1 on: February 13, 2019, 11:01:16 am »
Interesting. The discomfort associated with an inflamed liver is something which a few of us have experienced. My situation was interesting in as much as it mostly happened when I had gas. I could feel it worsen as a larger gas bubble rounded the loop on its way out, then POOF as soon as I farted the pain in my upper right quadrant would pass.

This went on for years prior to treatment and has only subsided significantly in the last two years. According to my last ultrasound the size of my liver has reduced somewhat and my last fibroscan results were almost normal.
Other things of significance that I have noticed are also signs of the easing off cirrhosis symptoms. My cirrhosis associated halitosis has gone, my gums bleed much less and I have normal (salvation??)  again. So for me the cure has been an eye opener as to how bad things were getting to say the least.
(edit) HOLY COW BATMAN THAT WAS A DOOSY OF AN AUTOCORRECT MALAPROPISM!!!  salivation is the word that I INTENDED you stupid computer!!!(/edit) ;) ;) ;)
Welcome to this forum and thanks for the information RiverRock.
 Glucophage is another common name for this drug, a bit of a warning should be heeded here though especially if it is taken in higher doses. If the individual is undernourished this drug can cause dangerous hypoglycemia, which happened to my father years ago when he would take the drug then and then not eat soon enough. So using it can be a bit tricky to say the least.
« Last Edit: February 13, 2019, 06:21:02 pm by Mugwump »
Caution shameless self promotion below :-)
https://www.hepmag.com/article/eric-reesor-27742-782589663
DING DONG MY DRAGON (HCV) IS FINALLY DEAD!

Offline Lynn K

  • Global Moderator
  • Member
  • Posts: 4,307
  • Get tested, get treated, get cured, fight Hep c!
Re: Found relieft for persistent post treatment RUQ discomfort
« Reply #2 on: February 13, 2019, 04:14:12 pm »
I believe metformin is only available by prescription. Did your doctor prescribe this for you?

I did see it may help in NAFLD but is contraindicated in patients with advanced cirrhosis. Do you have cirrhosis?
« Last Edit: February 13, 2019, 04:20:26 pm by Lynn K »
Genotype 1a
1978 contracted, 1990 Dx
1995 Intron A failed
2001 Interferon Riba null response
2003 Pegintron Riba trial med null response
2008 F4 Cirrhosis Bx
2014 12 week Sov/Oly relapse
10/14 fibroscan 27 PLT 96
2014 24 weeks Harvoni 15 weeks Riba
5/4/15 EOT not detected, ALT 21, AST 20
4 week post not detected, ALT 26, AST 28
12 week post NOT DETECTED (07/27/15)
ALT 29, AST 27 PLT 92
24 week post NOT DETECTED! (10/19/15)
44 weeks (3/11/16)  fibroscan 33, PLT 111, HCV NOT DETECTED!
I AM FREE!

Offline LindaBalz

  • Member
  • Posts: 91
    • FB
Re: Found relieft for persistent post treatment RUQ discomfort
« Reply #3 on: February 24, 2019, 09:02:52 am »
My dad took that stuff for diabetes, and he did need a script.

LB
LB

Offline tmf2

  • Member
  • Posts: 42
Re: Found relieft for persistent post treatment RUQ discomfort
« Reply #4 on: March 23, 2019, 05:24:46 pm »
Lynn is correct in the US it is RX only.

 


© 2019 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.